Alert archive / South Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Columbia, SC

August 9, 2011Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 9, 2011, 7:35 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 7:35 PM EDT (23:35 UTC)
Expired
Aug 9, 2011, 8:30 PM EDT
In force
55 min
Issued by
NWS Columbia, SC

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WWUS82 KCAE 092335
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT TUE AUG 9 2011

SCZ027-028-037-100030-
CALHOUN-LEXINGTON-RICHLAND-
735 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 830 PM EDT...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR IRMO...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COLUMBIA...DENTSVILLE...FOREST 
ACRES...GASTON...IRMO...LEXINGTON...OAK GROVE...PINE RIDGE...RED 
BANK...SOUTH CONGAREE...SPRINGDALE...ST. ANDREWS...WEST 
COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3400 8064 3396 8063 3370 8103 3370 8106
      3370 8108 3399 8144 3424 8103 3425 8096
      3420 8086 3418 8087 3407 8072 3408 8068
      3402 8061
TIME...MOT...LOC 2334Z 288DEG 14KT 3408 8117

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:54 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 4:54 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT TUE AUG 9 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT. THE
SLOW MOVING FRONT WILL REMAIN IN THE AREA THROUGH WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...
NO SIGNIFICANT CHANGES WERE MADE WITH THIS PACKAGE OTHER THAN TO
UP POPS ACROSS SOUTHERN MIDLANDS AND THE CSRA FOR CURRENT
COVERAGE. TEMPERATURES REMAIN IN THE UPPER 90S...EXCEPT IN RAIN
AREAS WHERE TEMPS WILL COOL BRIEFLY INTO THE 80S. HEAT ADVISORY
WILL REMAIN OUT UNTIL 7 PM.

LATE THIS AFTERNOON AND TONIGHT...AN UPPER-LEVEL SHORT WAVE
TROUGH WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND EVENING
AHEAD OF THE COLD FRONT. MODERATE INSTABILITY COUPLED WITH
STRONGER WINDS ALOFT MAY SUPPORT A FEW SEVERE STORMS WITH DAMAGING
WINDS. CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH THE LOSS OF
HEATING. ALSO...LIFT ASSOCIATED WITH THE TROUGH SHOULD SHIFT EAST
OF THE AREA LATE TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE MODELS SHOW THE FRONT LINGERING IN THE FORECAST AREA
WEDNESDAY. HOWEVER...DEEP MOISTURE APPEARS TO HAVE SHIFTED EAST OF
THE REGION WITH MID-LEVEL SHORTWAVE RIDGING. CONVERGENCE INTO THE
WEAK FRONT APPEARS WEAK. ALL OF THE MOS INDICATES POPS LESS THAN
20 PERCENT. CONTINUED THE DRY FORECAST. THE FRONT APPEARS TO PUSH
SOUTH OF THE AREA WEDNESDAY NIGHT AND REMAIN SOUTH OF THE AREA
THURSDAY EXCEPT AN INVERTED TROUGH APPEARS TO DEVELOP LATE. ADDED
MOISTURE AND INSTABILITY WITH A SERIES OF MID-LEVEL SHORTWAVE
TROUGHS IN THE WEST-NORTHWEST FLOW MAY OCCUR WEDNESDAY NIGHT AND
THURSDAY...BUT THIS SUPPORT APPEARS WEAK. ALL OF THE MOS DISPLAYS
VERY LOW POPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE GFS AND ECMWF SHOW A WEAK FRONT OR TROUGH LINGERING NEAR THE
FORECAST AREA DURING MOST OF THE EXTENDED PERIOD. THE MODELS SHOW
THE DEEPEST MOISTURE SATURDAY OR SUNDAY. THE GFS ENSEMBLE MEANS
SUPPORT POPS 20 TO 30 PERCENT WITH TEMPERATURES NEAR CLIMATOLOGY DURING
THE PERIOD.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. A WEAK SURFACE
FRONT WILL APPROACH FROM THE NW BY TONIGHT ALONG WITH AN ASSOCIATED
UPPER-LEVEL DISTURBANCE. THESE FEATURES MAY TRIGGER A FEW SHOWERS
AND THUNDERSTORMS ESPECIALLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS SO HAVE MENTIONED CB AT ALL TAF SITES DURING THAT TIME
PERIOD. SOME MVFR FOG POSSIBLE DURING THE EARLY MORNING HOURS
WEDNESDAY AT AGS AND OGB...BUT AIR MASS GENERALLY APPEARS DRY ENOUGH
TO DETER WIDESPREAD FOG DEVELOPMENT.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN
MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ016-022-025-
     027>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ065-077.
&&
Hazardous weather outlook, Aug 9, 7:02 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT TUE AUG 9 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-102315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
702 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 7:09 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
709 PM EDT TUE AUG 9 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 N BROOKDALE           33.54N 80.84W
08/09/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            TREES DOWN OFF NORTH ST. MATTHEWS RD NEAR
            HWY 601

&&

HC
Local storm report, Aug 9, 7:14 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT TUE AUG 9 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     2 WSW PEAK              34.23N 81.35W
08/09/2011                   NEWBERRY           SC   LAW ENFORCEMENT

            TREES DOWN ON MAYER RD. OFF HWY 176

&&

HC
Local storm report, Aug 9, 7:22 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT TUE AUG 9 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     2 NNE CHAPIN            34.19N 81.34W
08/09/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN ALONG I-26 NEAR THE 89 MILE
            MARKER WEST BOUND

&&

HC
Local storm report, Aug 9, 7:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     GOVAN                   33.22N 81.18W
08/09/2011                   BAMBERG            SC   LAW ENFORCEMENT

            BAMBERG DISPATCH REPORTS SEVERAL TREES AND POWER LINES
            DOWN NEAR HWY 321 IN THE TOWN OF GOVAN.

&&

MOORE
Local storm report, Aug 9, 7:31 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT TUE AUG 9 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 N CHAPIN              34.19N 81.35W
08/09/2011  U1.50 INCH       LEXINGTON          SC   PUBLIC

            HAIL THE SIZE OF QUARTERS MIXED WITH HAIL
            THE SIZE OF PING PONG BALLS. TREES ALSO
            DOWNED IN THE YARD.

&&

HC
Special weather statement, Aug 9, 7:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT TUE AUG 9 2011

SCZ027-028-037-100030-
CALHOUN-LEXINGTON-RICHLAND-
735 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 830 PM EDT...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR IRMO...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COLUMBIA...DENTSVILLE...FOREST
ACRES...GASTON...IRMO...LEXINGTON...OAK GROVE...PINE RIDGE...RED
BANK...SOUTH CONGAREE...SPRINGDALE...ST. ANDREWS...WEST
COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3400 8064 3396 8063 3370 8103 3370 8106
      3370 8108 3399 8144 3424 8103 3425 8096
      3420 8086 3418 8087 3407 8072 3408 8068
      3402 8061
TIME...MOT...LOC 2334Z 288DEG 14KT 3408 8117

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:18 PM EDTSpecial Weather StatementCAELancaster42 min
Aug 8, 9:47 PM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 6 more21 hr
Aug 9, 3:59 PM EDTSpecial Weather StatementCAEAiken61 min
Aug 9, 4:30 PM EDTSpecial Weather StatementCAEBamberg, Barnwell60 min
Aug 9, 5:14 PM EDTSpecial Weather StatementCAELexington61 min
Aug 9, 5:31 PM EDTSpecial Weather StatementCAEBamberg, Barnwell, Orangeburg59 min
Aug 9, 5:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg62 min
Aug 9, 6:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg67 min
Aug 9, 6:42 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland63 min
Aug 8, 8:27 PM EDTSpecial Weather StatementCAEColumbia, McDuffie48 min
Aug 9, 5:06 PM EDTSpecial Weather StatementCAEJenkins39 min

Nearby

Special Weather Statements in South Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.